MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD ACETLR CUP HAP 58MM W/ IMPTR; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120158
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 11/02/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
(b)(4) legal it was reported that the plaintiff underwent a medically indicated revision of the right hip in (b)(6) 2020 due to progressive pain and elevated chromium and cobalt levels in blood.During the revision, surgical findings confirmed the presence of fluid in the joint and soft tissue erosion because of metal-on-metal wear.The primary right bhr surgery was performed in (b)(6) 2014.The current state of health of the plaintiff is unknown.
 
Additional Manufacturer Narrative
H10.Additional information in: a2, a3, d1, d4, d5, d6b and g4.Internal reference number: (b)(4).H11.Corrected information in: b5.Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that the plaintiff underwent a medically indicated revision of the right hip in (b)(6) 2020 due to progressive pain and elevated chromium and cobalt levels in blood.During the revision, surgical findings confirmed the presence of fluid in the joint and soft tissue erosion because of metal-on-metal wear.During the revision surgery, both bhr components were explanted and replaced with a total hip system.The patient tolerated the procedure well and no complications were reported.The primary right bhr surgery was performed in (b)(6) 2014.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.During the revision, both the acetabular cup and femoral head were explanted.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.A review of the historical complaints data for the acetabular cup and femoral head was performed using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe of 12 months prior to the date in which the incident was reported.No other similar complaints were identified to involve these batches of acetabular cups or femoral heads.Other similar complaints have been identified for the part number and the reported failure mode in this timeframe, and this failure will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of escalation actions related to the products and similar complaint events was performed.Following the review, a similar event was identified, however, the listed batches were manufactured before the corrective action implementation.No further escalation actions required.The available medical documents were reviewed.The clinical information provided of the fluid within the joint and mild erosion of the soft tissues may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Based on the information provided, factors known to contribute to the alleged fault include excessive physical activity levels and loosening of the components, increasing the production of wear particles, accelerating damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
H3, h6: it was reported that a right hip revision surgery was performed due to pain and elevated chromium and cobalt levels in blood.During the revision, surgical findings confirmed the presence of fluid in the joint and soft tissue erosion because of metal-on-metal wear.As of today, the implanted device used in treatment has not been returned for evaluation.A review of the historical complaints data for the acetabular cup was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for device, and this failure will continue to be monitored.In the absence of the actual device, the production records were reviewed for the device reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the product and similar complaint events was performed.Following the review, no prior applicable escalation actions were identified.The available medical documents were reviewed.Per the surgical technique, the acetabular component is to be impacted with 15-20 degree of anteversion and 40-45 degree inclination angle.However, the x-ray indicated that the acetabular component was ¿somewhat vertically oriented¿ and is ¿approximately 55-60 degrees¿.It is unknown if this position of the acetabular component was a migration since implantation and if led to accelerated wear and the reported elevated cobalt and chromium levels, along with the soft tissue erosion noted intraoperatively.It cannot be concluded that the reported clinical reactions were associated with a mal-performance of the implant or implant failure.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the device or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
Additional information: a2 (age at time of events), b6 (lab workup results), b7 (preexisting conditions), h4 (manufacturing date).Corrected data: b1 (type of event).

Brand Name
ACETLR CUP HAP 58MM W/ IMPTR
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12951502
Report Number3005975929-2021-00553
Device Sequence Number17344331
Product Code NXT
UDI-Device Identifier03596010502605
UDI-Public03596010502605
Combination Product (Y/N)N
Initial Reporter StateHI
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 09/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/27/2019
Device Catalogue Number74120158
Device Lot Number14BW00545
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/17/2021
Supplement Date Received by Manufacturer12/15/2021
03/04/2022
12/13/2022
08/31/2023
Initial Report FDA Received Date12/07/2021
Supplement Report FDA Received Date12/17/2021
03/08/2022
12/19/2022
09/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/28/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;
Patient Age65 YR
Patient SexMale